A 21-year-old woman presents in police custody confused and agitated. Her boyfriend said she took an unknown quantity of quetiapine (Seroquel) and cyclobenzaprine (Flexeril) in a suicide attempt. The patient will not follow commands, and appears to be responding to auditory hallucinations. She has a history of depression, bipolar disorder, anxiety, and heroine abuse. She is tachycardic, dehydrated, and agitated, requiring restraints.
What is the toxidrome, and how would you treat it?
Diagnosis: Anticholinergic Poisoning
Acetylcholine is a neuromodulator that binds to receptors in the peripheral nervous system innervating the ciliary body of the eye, sweat glands, and involuntary smooth muscle cells of the gastrointestinal, pulmonary, and urinary tracts inducing muscle contraction. It also binds to cholinergic receptors in the central nervous system, which are responsible for a variety of anti-excitatory functions. Anticholinergic agents competitively inhibit acetylcholine receptors (muscarinic, not nicotinic). The effect is often within hours of ingestion, and can last from hours to weeks.
Medications with anticholinergic properties are ubiquitous, and include prescription, over-the-counter, and herbal remedies. (Vet Hum Toxicol 1995;37:156.) These include antihistamines, tricyclic antidepressants, insomnia drugs, antispasmodics, antidiarrheals, over-the-counter cold medications, bronchodilators, scopolamine, deadly nightshade, and atropine. Recreational drugs with anticholinergic properties include jimson weed, nicotine (at high doses), and heroin with scopolamine (“pole,” “DXM”). (Am J Emerg Med 1998;16:517.) Addiction to anticholinergic medications is uncommon because they do not produce euphoria, and typically have undesirable side effects.
Patients with anticholinergic poisoning are classically described as “dry as a bone” (lost ability to sweat), “hot as a hare” (hyperthermia secondary to impaired sweat production), “red as a beet” (vasodilatory response that attempts to compensate for loss of sweat production), “full as a flask” (urine retention, decreased bowel sounds and ileus), “mad as a hatter” (agitation, confusion, hallucinations, coma, seizures, and rarely death), and “blind as a bat” (impaired papillary constriction and accommodation causing diplopia and increased intraocular pressure). (Emerg Med Clin North Am 2010;28:663.) Tachycardia, however, is the earliest and most common symptom. The differential diagnosis of patients with anticholinergic medication toxicity is extensive, and includes conditions that cause tachycardia, hyperthermia, confusion, and coma.
There is no routine laboratory test that confirms anticholinergic poisoning. Evaluation of the patient with suspected toxic anticholinergic medication ingestion should include an electrocardiogram to evaluate the QTc interval. Care also should be taken to rule out co-ingestions. Patients with significant agitation may develop rhabdomyolysis so a creatinine phosphokinase level may also be prudent.
Most patients do well with only supportive care, but initial treatment should follow standard resuscitation guidelines. Some obtunded patients and those at risk of aspiration may require intubation. Alert patients with a recent ingestion (typically less than an hour) should be give activated charcoal (1g/kg) for decontamination. Patients who are at risk of aspiration should not ingest charcoal orally because it can cause severe chemical pneumonitis. There is little to no role for gastric evacuation. Hyperthermia should be treated aggressively with external cooling, including intravenous crystalloid administration, ice packs on the body, cooling blankets, fans, and mist. Because hyperthermia is the result of a hypermetabolic state, there is no role for antipyretics (e.g., acetaminophen). Cardiac monitoring is essential to detect induced arrhythmias. Sinus tachycardia, although very common, does not require any treatment. Prolonged QTc is a known occurrence with anticholinergic poisonings and should be treated with sodium bicarbonate to prevent arrhythmias, which include Torsades de pointes. Agitated patients can be treated with benzodiazepines, but phenothiazines such as Thorazine and butyrophenones such as Haldol should not be used because they have anticholinergic properties, and can exacerbate poisoning symptoms. (Am J Emerg Med 1989;7:313.)
Physostigmine is a peripheral and central-acting reversible carbamate acetylcholinesterase inhibitor and antidote to anticholinergic medications. Its use is controversial because it lowers the seizure threshold, can induce a cholinergic crisis (DUMBELS: Diarrhea, Urination, Miosis, Bronchospasm/Bronchorrhea, Emesis, Lacrimation, and Sweating), can induce arrhythmias (most notably in patients with a prolonged QTc), and has been reported to cause asystole in patients with tricyclic antidepressant depressant ingestions (which mimic anticholinergic ingestions). Most recommend consulting a medical toxicologist or regional poison control center before administering this medication. (Ann Emerg Med 1980;9:588; Suchard JR. Assessing physostigmine's contraindication in cyclic antidepressant ingestions. J Emerg Med 2003;25:185; Ann Emerg Med 2003;42:14.) Asymptomatic patients or those with mild symptoms that resolve within six hours can be safely discharged. All other patients should be admitted for monitoring. Patients with significant symptoms require monitoring in intensive care.
This patient was monitored in the ICU; her acetaminophen, aspirin, and alcohol levels were unremarkable. Her urine drug screen was positive for methadone, opiates, and tricyclics (a well known false positive reaction of quetapine). Her symptoms resolved with supportive treatment over the next 24 hours, at which time she was transferred to the psychiatry service.